Wyoming, 2020

Winter Storm in Wyoming, February 15 to 16, 2020

February 15 to 16, 2020 · NWS RIW · 4 events in 4 counties and zones

A Pacific cold front moved into western Wyoming and brought heavy snow to some areas. The heaviest snow fell in the Tetons where there were widespread reports of over 18 inches of new snow with a maximum of 28 inches at Jackson Hole Ski Resort.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific cold front moved into western Wyoming and brought heavy snow to some areas. The heaviest snow fell in the Tetons where there were widespread reports of over 18 inches of new snow with a maximum of 28 inches at Jackson Hole Ski Resort. Other notable amounts included 15 inches at Alpine, Wyoming, in Lincoln County and 8 inches in Teton Village, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 15, 2:44 PM MST, 16 minutes earlier.

Area forecast discussion, Feb 15, 2:44 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
244 PM MST Sat Feb 15 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 245 PM MST Sat Feb 15 2020

Water vapor imagery shows a plume of Pacific moisture heading
towards Wyoming. The atmosphere will continue to moisten up for
the remainder of the afternoon and evening. Models are consistent
in showing decent isentropic upglide developing this evening. As
this occurs the coverage and intensity of snow will increase
across western wyoming. A moist, orographic westerly flow will
continue through much of Sunday with steady snow, enhanced at
times by perturbations in the flow ahead of the main trough/sfc
cold front. Some snow could impact Sweetwater County late tonight,
before better chances of snow return over Sweetwater County Sunday
afternoon and evening with the main cold front. Areas east of the
Divide will be mainly dry through much of the day Sunday. However,
in wake of the cold front late Sunday/Sunday night, some
accumulating snow is expected to occur east of the Divide with
models showing a mid-level convergence area sliding south Sunday
night. The Bighorn Mountains, Johnson County and even possibly
Natrona County could approach low-end advisory amounts of
snowfall. However overall confidence right now is low for snow
amounts east of the Divide.

No changes have been made to the ongoing warning/advisory out
west, except very minor tweaks to snowfall.

.LONG TERM...(Monday through Saturday)
Issued at 245 PM MST Sat Feb 15 2020

Monday will feature some lingering light snow across the area
between the continued moist but weakening northwest flow, and a
weak upstream shortwave within the northwest flow. There will be
a period of more significant snow that will produce sub advisory
amounts for the west Monday afternoon ahead of this trough where
negative lifted indices will occur briefly. The relatively weak
confluent flow will discourage any large snowfall amounts with
this troughpa. Then on Tuesday, some light snowfall in the
northern portion of the CWA will break out ahead of a backdoor
Canadian cold front that will mainly just graze Johnson County
Tuesday evening. The trough associated with this front will
produced a bit more enhanced snow in the west Tuesday, but again,
not very significant. 700Mb temps will become too cold for
significant dendritic growth. Temperatures will recover fairly
quickly in Johnson County with highs near 40 by Thursday.
Otherwise, cold temperatures will linger in the basins for much of
the latter portion of the week with a lack of mixing due those
areas due to the ridge building into the area from the west.
Expect warming temperatures along the southern wind corridor where
better mixing will occur. For the first time in a while, the CWA
will be precip free Wednesday through Saturday with the
aforementioned high pressure and weak steering flow. The Euro puts
us back under a fast westerly flow Friday and Saturday with the
arrival of another trough, and the Canadian puts us under the
faster flow by Saturday. The GFS has us under a weak flow for the
entire duration, so for now we will keep conditions dry along
with lighter winds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday)
Issued at 245 PM MST Sat Feb 15 2020

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions should prevail through at least 18Z Sunday. Gusty
winds will continue at KCPR and KRKS. Then after 18Z Sunday, some
snow showers will spill over the Divide from the west into
northern Wyoming for LCL MVFR conditions.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Another storm system is impacting western Wyoming. Widespread
light snow is breaking out over the far west mountains and
valleys. Expect continued deteriorating conditions at KJAC. Expect
persistent IFR/MVFR conditions tonight and Sunday in the far west
and at KJAC through this evening. At KBPI and KPNA, some snow is
possible after 07Z Sunday with MVFR to possible IFR conditions
through 00Z Sunday. Expect mtn obscn for much of the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 245 PM MST Sat Feb 15 2020

Widespread snow will occur over western Wyoming tonight and
Sunday. A cold front will push across the area late Sunday into
Sunday night. As this occurs, some accumulating snow will begin
to impact areas east of the Divide. Smoke dispersal will generally
be poor Sunday and Monday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 11 PM MST
Sunday for WYZ001-002-014-025-027.

Winter Storm Warning from 8 PM this evening to 11 PM MST Sunday
for WYZ012-013-023-024.

&&

SHORT TERM...Murrell
LONG TERM...Lipson
AVIATION...Lipson
FIRE WEATHER...Murrell
Hazardous weather outlook, Feb 15, 3:51 AM MST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
351 AM MST Sat Feb 15 2020

WYZ001>020-022>030-161200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
351 AM MST Sat Feb 15 2020

...A variety of Winter Weather Highlights are in effect tonight
through Sunday evening for Western Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Mainly light snow will occur in the Western Wyoming mountains
and far west valleys today. The snow will increase in coverage and
intensity tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Sunday night...Significant snow is likely across the
west. Some accumulating snow is possible over the north and east
Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
February 15, 3:00 PM MST to February 16, 11:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in the Tetons. The highest amount was 28 inches at the Jackson Hole, Wyoming Ski Resort. Some other notable amounts included 18 inches at Grand Targhee, Wyoming resort and 14 inches at Togwotee Pass.

Winter Storm, Jackson Hole

When
February 15, 6:00 PM MST to February 16, 11:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Jackson Valley. The heaviest was 8 inches at Teton Village, Wyoming. Amounts dropped further south with around 3 inches in the town of Jackson, Wyoming.

Winter Storm, Star Valley

When
February 15, 8:00 PM MST to February 16, 11:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell in northern portions of the Jackson Valley. The heaviest was at Alpine, Wyoming, where 15 inches of snow fell. Amounts dropped further south with 4 inches at Afton, Wyoming.

Winter Storm, Salt River & Wyoming Ranges

When
February 15, 8:00 PM MST to February 16, 11:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Salt and Wyoming Range. The heaviest was at Blind Bull Summit where 15 inches of snow fell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878245, 878246, 878248, 878249.